Idiopathic intracranial hypertension as a presenting sign of adrenal insufficiency

Idiopathic intracranial hypertension is a diagnosis of exclusion defined by elevated intracranial pressure without mass lesions or hydrocephalus. Causes of idiopathic intracranial hypertension include obesity, vitamin derangements, antibiotics, corticosteroids, and autoimmune disorders. Cushing’s disease and Addison’s disease have been associated with idiopathic intracranial hypertension. Secondary adrenal insufficiency following withdrawal of inhaled corticosteroids has been found to be a relatively common phenomenon. This case describes an 11-year-old boy who was previously on inhaled corticosteroids for severe asthma who presented with secondary adrenal insufficiency after withdrawal of steroids. The adrenal insufficiency presented as idiopathic intracranial hypertension. We described the hospital course and process of diagnosis for this child with secondary adrenal insufficiency following withdrawal of inhaled corticosteroids. The association between the discontinuation of this patient’s corticosteroids and his onset of headache suggests secondary adrenal insufficiency as the most likely cause of his idiopathic intracranial hypertension. The gradual improvement in his symptoms after steroid replacement further supports this. Due to the significant prevalence of children using inhaled corticosteroids, it is important for clinicians to be aware of the potential for the withdrawal of these drugs to induce hypothalamic–pituitary–adrenal axis suppression.